You are on page 1of 2

COPD (Ch. 29 p.

607)
1. What classic manifestations indicate the patient had a COPD exacerbation?
Increased dyspnea and increased volume and purulence of sputum.

2. What are some likely causes of her COPD?
Smoking and air pollution as a traffic patrolwoman

3. What symptoms indicate the overuse of inhalers, and which drug would cause the symptoms described?
Jitters and racing heart; the Ventolin HFA would be the cause.

4. What is the only way H.M. can affect the natural history or progression of COPD?
Stop smoking

5. Why would H.M. feel full fast when eating? What could you do to minimize this issue?
The food eaten enlarges the abdomen and this presses on the flat diaphragm. Thus the muscle is
further inhibited from participating in respiration in addition to the already hyperinflated lungs.

6. Interpret the ABGs. What pattern do you see?
pH: 7.34: low, thus acidosis (normal 7.35 to 7.45)
PaCO
2
:

49 mm Hg: high, thus the cause of the acidosis (normal 35 to 45 mm Hg)
HCO
3
:

27 mEq/L (normal 19 to 24): high, thus the kidneys are compensating by conserving bicarbonate
and trying to bring the pH to normal. H.M. had partially compensated respiratory acidosis on
admission.
Also with PaO
2
70 mm Hg, she is hypoxemic.

7. What are nursing priorities for discharge planning and teaching?
Nutrition:
5 to 6 meals, small, per day with lower carbohydrate and calories from protein/fats.
Nutritional supplements if tolerated.
Weigh weekly; if weight trends downward, contact health care provider.
Activity:
Confer with health care provider about pulmonary rehab order or at least one time consult with PT to
develop home exercise program for patient.
Encourage daily walking with increasing time and distance.
Confer with health care provider if patient qualifies for oxygen during exercise. Suggest a 6-minute
walk test.
Medications:
Explain the action of the Ventolin HFA and how the symptoms she had were a direct result of too
much. Explain how it should be dosed and reinforce the use of the counter on the MDI. Ask the patient
to demonstrate how she uses and cleans her MDI and how she tells if it is empty (i.e., look at the
counter).
Explain the Advair DPI discus and have the patient demonstrate use. Explain the difference between
the DPI and MDI. Explain why mouth rinses are important after the Advair and provide written points
on the difference. Explain that the Advair will prevent her from having as many exacerbations. Also
explain that the long-acting
2
-adrenergic agonists (LABA) should prevent night-time dyspnea.
Explain how prednisone works and why it is tapered. Explain that the azithromycin needs to be taken
until all pills are gone, despite improvement in symptoms.
Discuss the cardinal symptoms of COPD exacerbation including increased dyspnea, increased volume
and purulence of sputum, and what and when she should report to the health care provider.
Teach the patient huff coughing and pursed lip breathing and give written materials on these
techniques and have her return the demonstration

8. Based on the assessment data presented, what are your priority nursing diagnoses? Are there any
collaborative problems?
Altered nutrition: less than body requirements related to poor nutritional intake.
Activity intolerance related to hypoxemia, deconditioning as evidenced by difficulty climbing one flight
of stairs.
Deficient knowledge related to overuse of MDI and new medications ordered at discharge.

9. H.M.s son has been trying to convince his mother to quit smoking for many years without success. He asks
you to tell his mother the results of her pulmonary function tests to convince her it is time to quit. Will this
approach work?
Analysis of evidence has determined that the use of spirometry or communication of the results does
not independently increase smoking cessation or the likelihood that a person would maintain smoking
abstinence.